Alert archive / Kansas / Special Weather Statements in 2009

Special Weather Statement, NWS Dodge City, KS

August 3, 2009Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 3, 2009, 8:43 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2009, 8:43 PM CDT (01:43 UTC)
Expired
Aug 3, 2009, 9:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 168 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 040143
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 3 2009

KSZ084-085-040230-
MORTON-STEVENS-
843 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN MORTON AND STEVENS COUNTIES...INCLUDING THE CITIES OF
WILBURTON AND ROLLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3707 10200 3735 10189 3725 10113 3699 10122
      3698 10194
TIME...MOT...LOC 0143Z 285DEG 20KT 3711 10181

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:27 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT MON AUG 3 2009

.DISCUSSION...

DAYS 1-2...

QUIET WEATHER CONTINUES AT THE MOMENT AS THE HEAT REALLY GETS
CRANKING THIS AFTERNOON. WE HAVE MIXED OUT IN MOST SPOTS AND THE
LOWER DEWPOINTS ARE ALLOWING TEMP RISES TO ACCELERATE. WE HAVE
ALREADY CRACKED 100F IN SEVERAL SPOTS AND PROBABLY WILL SHORTLY
VIRTUALLY EVERYWHERE ACROSS SW KANSAS.

A H5 RIDGE CONTINUES TO BUILD NEAR THE 4-CORNERS AREA AND IS
EDGING FURTHER EAST AS A TROF NORTH OF THE GREAT LAKES WEAKENS AND
MOVES EAST. AT THE SFC, A FAIRLY STRONG COLD FRONT IS PLOWING
SOUTH THROUGH NORTH DAKOTA WHILE A WEAKER FRONT IS SITTING OVER
SOUTHERN NEBRASKA. REFLECTIONS OF THE NEB FRONT CAN BE TRACED UP
TO AT LEAST H85 WITH A FRONT ALSO OVER NORTHERN NEBRASKA AT H7.
THERE ARE NO OBVIOUS LOW LEVEL FOCI FOR CONVECTION OVER SW KANSAS
ATM BUT AS WE CRAWL UP OVER 100, THE CAP WILL BE NEAR BREAKING.
ADD TO THAT A WEAK S/WAVE AT H5 SLIPPING OUT OF COLORADO THIS
EVENING AND WE COULD SEE SOME CONVECTION POP. WITH LACK OF FOCUS
AND WEAK UPR SUPPORT, CANT REALLY SEE ANYTHING ORGANIZED. STORMS
HAVE ALREADY STARTED OVER THE HIGHER TERRAIN OF COLORADO AND AM
SEEING SOME CU OVER NE CO/NW KS WHERE THE CAP HAS LIKELY ALREADY
BROKEN. NAM HINTS AT SOME PRECIP WITH A WEAK S/WAVE ALOFT THIS EVE
WHILE THE GFS/RUC REMAIN DRY. NEVERTHELESS, WILL STICK WITH
PREVIOUS SHIFTS ISOLD POPS FOR THIS EVENING. IF ANYTHING DOES GO,
IT ISNT HARD TO IMAGINE IT GOING SEVERE. WE STILL HAVE 50-60 KT
FLOW ALOFT AND REASONABLE SHEAR PROFILES. INVERTED-V NATURE OF
THERMO PROFILES SUGGEST MOST LIKELY THREAT TO BE DOWNBURST WIND.

THE COOL FRONT EDGES INTO NORTHERN KANSAS TOMORROW AND WILL MAKE
TEMP FORECAST DIFFICULT, AT LEAST OVER THE NRN COUNTIES. VERY COOL
AIRMASS OVER THE NRN PLAINS WILL BE SHUNTED EAST OF US BY THE
BUILDING RIDGE. HOWEVER, H85 TEMPS NEAR HAYS COOL UPWARDS OF 5C
BETWEEN 00Z TODAY AND 00Z WED AS A WEAKER VERSION OF THE FRONT
SETTLES IN. TEMPS TOMORROW WILL ALSO COMPLICATED BY HOW MUCH WE
MIX OUT AND WHERE THROUGH THE DAY. NAM SHOWS DEWPTS SOUTH OF A
SCOTT CITY TO MED LODGE LINE DROPPING INTO THE LOW 40S TOMORROW
WHICH WOULD ALLOW TEMPS TO SOAR SOUTH. AM ALSO CONCERNED ABOUT
THE NEED FOR A HEAT ADVISORY OVER OUR FAR SE COUNTIES TOMORROW.
FORECAST TEMPS AND DEWPTS BRIEFLY YIELD APPARENT T NEAR 110F IN
THE SE TOMORROW. THIS WILL BE HIGHLY DEPENDENT ON MIXING AND THUS
I DO NOT HAVE ENOUGH CONFIDENCE TO HOIST A HEAT ADVISORY YET. WILL
HAVE TO WAIT TO SEE HOW MOISTURE RESPONDS. WITH THE FRONT SETTLING
IN ACROSS SW KANSAS, THERE IS THE POTENTIAL FOR MORE LATE-DAY
STORMS. IN CONTRAST TO TODAY, WE WILL HAVE A LOW LEVEL FOCUS BUT
LITTLE UPR SUPPORT AND H7 TEMPS WILL HAVE WARMED TO AS MUCH AS
16C. THUS ITS A WASH AND WILL JUST KEEP SLGT CHC GOING.

ON WED, THE FRONT/SHEAR LINE REMAINS OVER SW KANSAS AS THE UPPER
LEVEL RIDGE IS NEARLY OHD. H7 TEMPS OF 16C+ WOULD SEEM TO PRECLUDE
MUCH CONVECTION BUT AM NOT INCLINED TO REMOVE POPS ENTIRELY. TEMPS
WILL CONTINUE TO BE PROBLEMATIC WITH THE PRESENCE OF A FRONT/SHEAR
LINE AND MIXING, HOWEVER, CONTINUED VERY WARM TO HOT WEATHER LOOKS
LIKE A GOOD BET WED TOO. -WRIGHT

DAYS 3-7...

A VERY WARM AIRMASS WILL CONTINUE ACROSS THE CENTRAL PLAINS INTO
NEXT MONDAY WITH AN UPPER RIDGE ALMOST OVERHEAD ON THURSDAY THEN
MOVING EAST. NORTHWEST FLOW ALOFT WILL BEGIN TO TRANSITION TO
SOUTHWEST FLOW ALOFT AHEAD OF A MEAN UPPER TROUGH MOVING SLOWLY
ACROSS THE WESTERN CONUS. 850MB TEMPS ARE FORECAST TO BE FROM 28 TO
32C FOR THE DODGE CITY AREA WITH MILD NIGHTS IN THE UPPER 60S TO
LOWER 70S AND HOT DAYS AROUND THE CENTURY MARK. THE GFS SPITS OUT A
LITTLE BIT OF QPF ON SUNDAY AFTERNOON AND WILL KEEP A SMALL POP TO
COVER. OTHER THAN THAT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE
IF THE WARM TEMPS CAN BREAK A MID LEVEL WARM CAP.

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG A VERY WEAK CONVERGENCE LINE WEST
OF GCK AFTER 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69 103  71 103 /  10  20  20  20
GCK  67 103  69 102 /  10  20  20  10
EHA  68 102  67 102 /  10  20  20   0
LBL  68 103  69 103 /  10  20  20   0
HYS  69  98  69  98 /  10  20  20  30
P28  72 104  75 104 /  10  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/06/06
Hazardous weather outlook, Aug 3, 4:58 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT MON AUG 3 2009

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT MON AUG 3 2009 /358 AM MDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
KANSAS THIS AFTERNOON AS TEMPERATURES RISE TO 100 DEGREES. THE
GREATEST THREAT FROM THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
THIS EVENING WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
THUNDERSTORM ACTIVITY IS EXPECTED TO WANE AFTER SUNSET

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AS A FRONT MOVES
SOUTH INTO NORTHERN KANSAS. THIS FRONT WILL REMAIN IN THE REGION
WEDNESDAY AND THURSDAY...THUS THERE WILL BE A DAILY CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS IN THE VICINITY OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE ALERT TO THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON...MAINLY AFTER 4 PM CDT...ANYWHERE ACROSS SOUTHWEST
KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 3, 8:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 3 2009

KSZ084-085-040230-
MORTON-STEVENS-
843 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN MORTON AND STEVENS COUNTIES...INCLUDING THE CITIES OF
WILBURTON AND ROLLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3707 10200 3735 10189 3725 10113 3699 10122
      3698 10194
TIME...MOT...LOC 0143Z 285DEG 20KT 3711 10181

18

Nearby

Special Weather Statements in Kansas, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.